Thunderstorm Wind, Antrim
- When
- July 21, 5:45 AM EST
- Where
- Antrim County, Elk Rapids
- Measured
- 50 kt (58 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.900, -85.400
Scattered trees and power lines down.
An area of thunderstorms moved into northwest Lower Michigan during the morning hours on the 21st. The winds associated with these storms downed numerous trees and power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
An area of thunderstorms moved into northwest Lower Michigan during the morning hours on the 21st. The winds associated with these storms downed numerous trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 21, 3:15 AM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 415 AM EDT SUN JUL 21 2002 THE MAIN FORECAST QUESTIONS THIS PACKAGE WILL BE CENTERED ON THE CHANCE OF CONVECTION INTO MONDAY...AND THE AFTERNOON HIGHS THROUGH THE PERIOD. TODAY...THE CURRENT SURFACE CHART SHOWS A STORM SYSTEM CENTERED OVER NORTHERN MINNESOTA...WITH A COLD FRONT LOCATED OVER THE CENTRAL PLAINS AND A WARM FROM BETWEEN LAKE SUPERIOR AND JAMES BAY. THE LATEST APX 88D AND IR SATELLITE SHOWS AN AREA OF MID LEVEL MOISTURE MOVING OVER EAST UPPER MICHIGAN AND LAKE MICHIGAN...WHILE THE MQT 88D SHOWS AN AREA OF SHOWERS AND THUNDERSTORMS OVER WESTERN UPPER MICHIGAN. THIS MOISTURE IS IN ADVANCE OF A 500MB TROUGH AND VORT MAX MOVING OVER UPPER MICHIGAN. THE TROUGH AND VORT WILL SLOWLY MOVE EAST OVER THE STRAITS/NORTHERN LOWER MICHIGAN THIS MORNING AND EXIT INTO THE EASTERN LAKES THIS AFTERNOON. THIS WILL HELP SUPPORT SOME LIFT OVER THE NORTHERN LAKES THROUGH THE MORNING HOURS. THE MAIN HINDRANCE TO WIDESPREAD CONVECTION TODAY WILL BE THE EXTREMELY WARM TEMPERATURES ALOFT SUPPORTING A CAP OVER MUCH OF THE FORECAST AREA. 700MB TEMPERATURES WILL WARM TO AROUND 11C THIS AFTERNOON WITH A 1000/500MB THCKN AROUND 5790M EXTENDING INTO NORTHERN LOWER MICHIGAN. HOWEVER OVER EAST UPPER A THTE RIDGE WITH 850MB DEW POINTS AROUND 16C AND SURFACE DEW POINTS IN THE UPPER 60S TO LOWER 70S...WILL GENERATE A LIFTED INDEX AROUND -3C WITH CAPES AROUND 1700 J/KG. THEREFORE WILL MENTION A CHANCE OF SHOWERS AND THUNDERSTORMS OVER EAST UPPER AND EXTREME NORTHERN LOWER MICHIGAN AWAY FROM THE CAP. RAINFALL COULD BE HEAVY OVER EAST UPPER AND EXTREME NORTHERN LOWER MICHIGAN THIS MORNING...AS PRECIPITABLE WATER VALUES NEAR 2 INCHES. AFTERNOON HIGHS WILL BE IN TH LOWER 90S OVER THE SOUTHERN PORTIONS OF THE FORECAST AREA AND THE MID AND UPPER 80S NORTH AS 850 MB TEMPERATURES WARM TO BETWEEN 18C AND 20C. TONIGHT...THE CENTRAL PLAINS STORM SYSTEM WILL MOVE TOWARD THE LAKES REGION THROUGH THE EVENING...BECOMING LOCATED OVER EASTERN WISCONSIN BY MIDNIGHT AND MOVING OVER LAKE MICHIGAN OVERNIGHT. ADDITIONAL LIFT WILL BE SUPPLIED BY UPPER JET DYNAMICS. THE RIGHT ENTRANCE REGION OF A 120KT 250MB JET WILL BEGIN TO INFLUENCE THE FORECAST AREA BETWEEN 06Z AND 12Z MONDAY. THE ATMOSPHERE WILL REMAIN UNSTABLE AS ABUNDANT LOW LEVEL MOISTURE REMAINS IN PLACE OF THE STATE. 850MB DEW POINTS WILL REMAIN AROUND 16C WITH SURFACE DEW POINTS BETWEEN 65 AND 70. THIS WILL GENERATE A LIFTED INDEX BETWEEN -2C AND -4C WITH CAPES AROUND 1800 J/KG. PRECIPITABLE WATER VALUES WILL REMAIN HIGH ALSO THROUGH THE OVERNIGHT HOURS...GENERALLY AROUND 2 INCHES. THEREFORE WILL ALSO MENTION THE CHANCE OF LOCALLY HEAVY RAIN POSSIBLE FOR EAST UPPER AND EXTREME NORTHERN LOWER MICHIGAN. MONDAY...THE SURFACE COLD FRONT WILL BE LOCATED OVER LAKE MICHIGAN IN THE MORNING...BEFORE MOVING INTO THE EASTERN LAKES REGION BY THE EVENING. THE AIRMASS ALONG AND AHEAD OF THE COLD FRONT WILL REMAIN UNSTABLE...AS SURFACE DEW POINTS REMAIN IN THE UPPER 60S AND 850MB DEW POINTS REMAIN AROUND 16C. TO COMBINE WITH THE SURFACE CONVERGENCE ALONG THE SURFACE FRONT...ADDITIONAL LIFTING WILL BE SUPPLIED BY THE UPPER JET. THE RIGHT ENTRANCE REGION OF THE UPPER JET WILL REMAIN OVER NORTHERN LOWER MICHIGAN INTO THE AFTERNOON. DUE TO THE OVERALL SLOW MOVEMENT OF THE FRONT...WILL MENTION SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH THE AFTERNOON FOR NORTHERN LOWER MICHIGAN...ENDING IN THE MORNING OVER EAST UPPER MICHIGAN. HIGH TEMPERATURES WILL BE DIFFICULT FOR MONDAY. AS THE COLD FRONT DROPS FROM EAST UPPER IN THE MORNING INTO NORTHERN LOWER... COOLER AND DRIER AIR WILL FILTER IN. 850 MB TEMPERATURES DROP FROM 17C IN THE MORNING OVER EAST UPPER TO 14C...WHILE REMAINING AROUND 18C OVER NORTHERN LOWER MICHIGAN. THEREFORE WILL LEAN TOWARD THE UPPER 70S OVER EAST UPPER AND MID TO UPPER 80S OVER NORTHERN LOWER MICHIGAN. MONDAY NIGHT...A FEW SHOWERS ARE POSSIBLE OVER THE SOUTHEAST PORTIONS OF THE FORECAST AREA IN THE EVENING...AS THE COLD FRONT SLOWLY DROPS SOUTH OF SAGINAW BAY. THE AIRMASS BEHIND THE FRONT WILL BE MUCH DRIER AS SURFACE DEW POINTS DRY INTO THE MID 50S OVER EAST UPPER AND IN THE UPPER 50S OVER OF SOUTHERN LOWER MICHIGAN. 850/500MB MOISTURE WILL DRY TO UNDER 50 PERCENT BY 12Z TUESDAY. THEREFORE WILL MENTION SKIES BECOMING PARTLY CLOUDY OVERNIGHT WITH SOME FOG. .APX...NONE. SWR
MIZ008-015>036-041-042-211600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 630 AM EDT SUN JUL 21 2002 ...THERE IS A RISK OF SEVERE WEATHER ACROSS EASTERN UPPER MICHIGAN AND PARTS OF NORTHERN LOWER MICHIGAN TODAY AND TONIGHT... * THREAT AREA...EASTERN UPPER MICHIGAN...AND NORTHERN LOWER MICHIGAN ALONG AND NORTH OF TRAVERSE CITY...GAYLORD AND ALPENA. * DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. * HAZARDOUS WEATHER THREAT...A FEW THUNDERSTORMS PRODUCING WIND GUSTS AROUND 60 TO 70 MPH. * TIME OF HAZARDOUS WEATHER THREAT...TODAY AND TONIGHT FOR LOCATIONS ALONG AND NORTH OF M-32...INCLUDING EAST UPPER MICHIGAN. * FOR INFORMATION REGARDING ONGOING...POSSIBLY HAZARDOUS...WEATHER CONDITIONS PLEASE REFER TO WWW.CRH.NOAA.GOV/APX/ (ALL LOWER CASE). IF LATER INFORMATION FURTHER SUPPORTS THIS HAZARDOUS WEATHER THREAT...APPROPRIATE WATCHES AND/OR WARNINGS WILL BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION.
The NCL Michigan radar (KAPX), 54 km away, was scanning. The volume nearest the first event began at 10:42 UTC.
3 thunderstorm wind. Local standard time, as filed.
Scattered trees and power lines down.
Numerous 12-15 inch trees down.
Scattered trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307362, 5307360, 5307361.